Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Northern Indiana

June 26, 20205 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 26, 2020, 11:07 PM EDT for 5 counties in Indiana. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 11:07 PM EDT (03:07 UTC)
Expired
Jun 27, 2020, 12:00 AM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Allen County, IN, DeKalb County, IN, Huntington County, IN, Noble County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 33 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 11:10 PM EDTTSTM WND DMG1 Wsw Etna, INPOLE BARN WITH CLOSED DOORS HAD DOORS PUSHED IN SOME AND CORNER OF ROOF REMOVED.
Jun 26, 11:11 PM EDTTSTM WND DMG2 W Etna, INTREE DOWN ONTO HOUSE.
Jun 26, 11:45 PM EDTTSTM WND DMG3 Nnw New Haven, INLARGE TREE UPROOTED.
Jun 26, 11:45 PM EDTTSTM WND DMG4 S Leo-Cedarville, INTREE LIMBS AND POWER LINES DOWN. MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS53 KIWX 270307
SVRIWX
INC003-033-069-113-183-270400-
/O.NEW.KIWX.SV.W.0066.200627T0307Z-200627T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1107 PM EDT Fri Jun 26 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Allen County in northeastern Indiana...
  Southern Noble County in northeastern Indiana...
  Whitley County in northeastern Indiana...
  Southern De Kalb County in northeastern Indiana...
  Northeastern Huntington County in northeastern Indiana...

* Until midnight EDT.

* At 1106 PM EDT, a severe thunderstorm was located near North
  Webster, or 8 miles northeast of Winona Lake, moving east at 70
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Fort Wayne, New Haven, Columbia City, Garrett, Tri-lakes,
  Huntertown, Avilla, Churubusco, South Whitley, Woodburn,
  Monroeville, Grabill, Aboite, Leo-cedarville, Swan, Middletown,
  Roanoke, Etna, Zanesville and Dixon.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 294 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 8568 4118 8567 4118 8565 4136 8565
      4141 8557 4129 8480 4092 8480 4092 8533
TIME...MOT...LOC 0306Z 277DEG 61KT 4128 8568 

HAIL...<.75IN
WIND...70MPH
 
$$

JAL
1 follow-up statement
078 
WWUS53 KIWX 270340
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1140 PM EDT Fri Jun 26 2020

INC069-113-183-270349-
/O.CAN.KIWX.SV.W.0066.000000T0000Z-200627T0400Z/
Noble IN-Whitley IN-Huntington IN-
1140 PM EDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NOBLE...WHITLEY AND
NORTHEASTERN HUNTINGTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. Gusty 
winds and heavy downpours are still possible with other storms. 

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northeastern Indiana...and northwestern and west central Ohio.

LAT...LON 4092 8533 4125 8530 4126 8528 4126 8519
      4134 8519 4129 8480 4092 8481
TIME...MOT...LOC 0339Z 276DEG 58KT 4115 8509 

$$

INC003-033-270400-
/O.CON.KIWX.SV.W.0066.000000T0000Z-200627T0400Z/
Allen IN-De Kalb IN-
1140 PM EDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR ALLEN AND SOUTHERN DE KALB COUNTIES...

At 1139 PM EDT, a severe thunderstorm was located near Fort Wayne,
moving east at 65 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Fort Wayne, New Haven, Garrett, Huntertown, Woodburn, Monroeville,
Grabill, Aboite, Leo-cedarville, Middletown, Zanesville, Yoder,
Butler Center, Saint Johns, Edgerton In Allen County, Spencerville In
Dekalb County, Zulu, Arcola, Rolling Hills and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4092 8533 4125 8530 4126 8528 4126 8519
      4134 8519 4129 8480 4092 8481
TIME...MOT...LOC 0339Z 276DEG 58KT 4115 8509 

HAIL...<.75IN
WIND...70MPH
 
$$

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:01 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 7:01 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 423 PM EDT Fri Jun 26 2020

Showers and thunderstorms are expected through the overnight hours.
Some storms may be strong to severe through later tonight, with
damaging winds and heavy rain the primary threat. Large hail and
minor flooding are also possible. Chances for showers and
thunderstorms continue into the weekend. Highs Saturday and Sunday
will be in the 80s. Lows tonight will be in the 70s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 423 PM EDT Fri Jun 26 2020

The primary severe weather threat will be focused on later this
evening with the main front. A few isolated strong to severe storms
are possible before the main boundary moves in later this evening.
Of course all is going to depend on how things evolve upstream
within the warm sector and how far north the warm front makes it
given ongoing precipitation from the decaying MCV from this morning
(mainly to the north/east). Across our southwest cloud cover has
somewhat begun to scatter out, which has yielded ML CAPE around 1500-
2000 J/KG.

Confidence re: severe weather potential is greatest with the main
front later this evening, however there is uncertainty regarding how
widespread the strongest storms will be. We're fighting the loss of
daytime heating when the front arrives, and it may not be all that
great of instability in the north given ongoing precipitation/cloud
cover. However, stronger dynamics with the system and the more
favorable surface-based environment across the west/southwest may be
sufficient to overcome that limitation. Bulk shear is still expected
to be around 35-40 knots, with around 1000-2000 J/Kg MLCAPE, but a
lot will depend on how the ingredients come together. For now, SPC
has maintained the enhanced risk/slight risk, and issued a watch to
our western border. Main threats for us would be damaging winds,
large hail, and heavy rain/localized flooding (generally limited to
most intense areas of rainfall). An isolated tornado cannot be ruled
out.

Expect the cold front to sag southeastward overnight and eventually
stall. It may end up southeast of our forecast area, it might be
slightly over our southern CWA. For now, kept chance to likely pops
through the day Saturday, with better chances along/south of US 24.
SPC has us in a marginal risk for severe weather, but at this point
confidence is low in how it shakes out given uncertainties with the
front location.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 423 PM EDT Fri Jun 26 2020

Lower confidence in this long term forecast as a lot will depend on
where the cold front becomes stationary, and then after that how far
back northward the boundary moves as a warm front later in the
period. So have generally consensus chance pops through the week
associated with the location of this feature. Complicated upper
level pattern, with a ridge over our CWA and an upper level low over
Ontario and Quebec. Models attempt to break down this ridge on the
western periphery Monday into Wednesday, and bring the upper level
low  down into the NE CONUS/lower Great Lakes. Have the best chances
for showers and thunderstorms more towards the south and west
through that time frame. Highs will be in the 80s.

Model solutions diverge dramatically after that, with the GFS
keeping a trough (and more precipitation) over our CWA. The ECMWF
holds firmly to the ridge however, and keeps us dry and moving the
trough off the eastern seaboard. Tended towards the lower end of
pops from Thursday into Friday. Kept highs in the mid to upper
80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jun 26 2020

Regional radars indicating increasing thunderstorm development
over northern IL and expected to progress eastward during this TAF
cycle. Current trends having arrival at KSBN around 03Z and KFWA
by 05-06Z. Most observations in vicinity of current storms still
maintaining VFR ceilings and will continue that trend here with
MVFR visibilities possible in stronger storms with heavy
downpours. Thunderstorm chances diminish overnight with lingering
showers still possible. Slow moving frontal boundary will bring
additional chances for showers and thunderstorms again Saturday
afternoon. Southwest flow through the period...increasing low
level jet will bring period of LLWS to both sites tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 26, 4:36 PM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 PM EDT Fri Jun 26 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-272045-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail and an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for thunderstorms persist on Saturday. These
storms could become strong to marginally severe with damaging wind
and heavy rainfall leading to localized flooding being the primary
hazards.

Thunderstorms are possible on and off Sunday into Wednesday, but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-272045-
La Porte-Berrien-
436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail and an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected. There is a moderate swim
risk for Lake Michigan beaches along Berrien County on Saturday.
Breaking waves and currents are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-272045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 PM EDT Fri Jun 26 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail cannot be ruled out. A small craft advisory is
in effect through late this evening. See the latest marine weather
message for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 26, 9:37 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
937 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     1 NE COLOMA             42.20N 86.29W
06/26/2020                   BERRIEN            MI   BROADCAST MEDIA

            MANY LARGE TREES DOWN NEAR PAW PAW LAKE.
            MANY ROADS IMPASSABLE.

&&
Local storm report, Jun 26, 10:07 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     1 E BERTRAND            41.77N 86.25W
06/26/2020                   BERRIEN            MI   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN.

&&
Local storm report, Jun 26, 10:09 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1009 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     3 ESE BUCHANAN          41.81N 86.32W
06/26/2020  M68 MPH          BERRIEN            MI   TRAINED SPOTTER

&&
Special weather statement, Jun 26, 10:17 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1017 PM EDT Fri Jun 26 2020

INZ005>007-MIZ079>081-270300-
Lagrange-Steuben-Elkhart-Branch-Hillsdale-St. Joseph-
1017 PM EDT Fri Jun 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
NORTHEASTERN ELKHART...NORTHERN LAGRANGE...EASTERN ST. JOSEPH...
BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

At 1017 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colon to near White Pigeon. Movement
was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Colon around 1020 PM EDT.
  Sturgis and Lagrange around 1035 PM EDT.
  Coldwater around 1040 PM EDT.
  Quincy around 1045 PM EDT.
  Litchfield around 1055 PM EDT.
  Hillsdale and Jonesville around 1100 PM EDT.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 354 and 357.
 Interstate 69 in Michigan between mile markers 1 and 19.
 Interstate 80 in Indiana between mile markers 101 and 145.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central and northeastern Indiana...and southeastern and
southwestern Michigan.

LAT...LON 4203 8453 4159 8517 4171 8584 4205 8534
TIME...MOT...LOC 0217Z 277DEG 43KT 4200 8533 4176 8569

HAIL...0.25
WIND...50MPH

JBALL
Local storm report, Jun 26, 10:41 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1041 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     2 WSW GOSHEN            41.57N 85.88W
06/26/2020  E53 MPH          ELKHART            IN   TRAINED SPOTTER

&&
Local storm report, Jun 26, 10:52 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND DMG     1 E PLYMOUTH            41.35N 86.29W
06/26/2020                   MARSHALL           IN   PUBLIC

            TREE AND SHINGLE DAMAGE.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:30 PM EDTSpecial Marine WarningIWX60 min
Jun 26, 9:04 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph56 min
Jun 26, 9:31 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke44 min
Jun 26, 9:34 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph41 min
Jun 26, 9:54 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph36 min
Jun 26, 10:00 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke45 min
Jun 26, 10:14 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph46 min
Jun 26, 10:17 PM EDTSpecial Weather StatementIWXLaGrange43 min
Jun 26, 10:23 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, LaPorte, Marshall, Saint Joseph, Starke54 min
Jun 26, 10:54 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben51 min
Jun 26, 11:22 PM EDTSevere Thunderstorm WarningIWXDeKalb38 min
Jun 26, 11:46 PM EDTSpecial Weather StatementIWXCass44 min
Jun 27, 12:35 AM EDTSpecial Weather StatementIWXCass, White55 min
Jun 27, 2:00 AM EDTSpecial Weather StatementIWXGrant30 min
Jun 27, 3:41 PM EDTSpecial Weather StatementIWXWhite49 min
Jun 27, 4:20 PM EDTAreal Flood AdvisoryIWXCass, Miami, White2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.